Transplant-Associated Thrombotic Microangiopathy - Episode 10

Practical Experience in TA-TMA Interventions

April 15, 2021
Samer Khaled, MD, City of Hope

,
Christine Duncan, MD, Dana-Farber Cancer Institute

,
Parameswaran Hari, MD, MRCP, MS, Medical College of Wisconsin

,
Jeffrey Laurence, MD, Weill Cornell Medicine

Experts in the field of hematopoietic stem cell transplantation provide their views and experiences with various interventions for managing transplant-associated thrombotic microangiopathy.

Samer Khaled, MD: Although there are multiple recommendations about discontinuation of calcineurin inhibitor or sirolimus as a first offending agent, in the latest retrospective analysis, they found that there was no difference between [patients who had the calcineurin inhibitor withdrawn] and patients who continued on the calcineurin inhibitor. Again, with this study, it’s a small number and they were also relying on having patients who fulfill all the criteria for TA-TMA [transplant-associated thrombotic microangiopathy].

We mentioned this earlier: when you think about the TA-TMA and you start seeing an early signs of the TA-TMA, whether it’s rising LDH [lactate dehydrogenase] or you start having refractoriness of thrombocytopenia, you start acting on that early...then you start seeing reversal.

Some of those patients probably were not enrolled in this or were not part of this trial. It also depends on what you are using the calcineurin inhibitor with. In this trial there were very few patients; [approximately] 6 patients had a combination of tacrolimus and sirolimus. In other centers, that’s the routine graft-versus-host disease prophylaxis.

When we suspect TA-TMA, I would still recommend that you might need to change or decrease a dose or stop wild-dose medication. It is very important that you replace it with a graft-versus-host disease treatment: either CellCept [mycophenolic acid] or basiliximab or other agents....That’s our experience in our center; do others agree with that? Christine?

Christine Duncan, MD: No, I think that’s all right. I agree with both what you and Dr Laurence said about trying to figure out how to balance those things and the support of care and in trying to screen. The next question would be when do you treat with your complement-directed therapy or [the] other therapies you’re going to use. I think that’s one of the biggest questions. What you do in that situation? Sometimes...you may want to go down that pathway because you actually may have limited access. I think trying to treat beyond some of the supportive care becomes one of those bigger challenges for all of us, because it’s not just what drug you want or what antibiotic you want or when you can give it. Depending on what center you work at, you may have to go through your different panels or committees to get it, whereas at other places it’s really simple.

We always try to do the...less-directed therapies early, but then we get stuck when some of the data that [have] come out about either eculizumab or other therapies seem to indicate that if you treat earlier you do better. We get stuck trying to figure out when to intervene more directly versus doing the other things [such as] treat the infections, treat the GvHD [graph-versus-host disease], etc. Knowing when to pull a trigger on a complement pathway or a lectin pathway directed therapy is a major question.

Samer Khaled, MD: That’s correct. With eculizumab, it’s not approved for that condition specifically and in certain situations you have to [use] something else to start with....

Parameswaran Hari, MD: Ihave to agree with all 3 of you. Again, this is almost a self-fulfilling prophecy; if you have stringent criteria and you only diagnose things at the end after GvHD and TA-TMA are coexisting and the patient is pretty [ill], at that point changing the CNI [calcineurin inhibitor] doesn’t help.

I read the paper that you mentioned from Japan, and 1 of the conclusions they made was that changing to corticosteroids didn’t help; continuing on calcineurin helped. If you are at that point, maybe changing will not help. From experience, we all have had patients where you diagnose it early and you switch to CellCept and corticosteroids. The earlier you can diagnose, the better outcome for the patients. Now, we have treatments [such as] ruxolitinib and corticosteroids in other agents; we have a little bit more of a choice now compared with 10 years ago.

We have more agents to control graft-versus-host disease, and you can go to a non-CNI regimen. I’ve had patients who responded by just dropping it for a few days and coming back at a much lower level of CNI and getting away with it. That evidence is actually stronger for sirolimus than anything else. The siro/tacro [sirolimus/tacrolimus] combined GvHD prophylaxis trial that was run by the CTN [Clinical Trials Network] had the same issue in that it was just not feasible outside the highest level of expertise at these certain centers.

One of the other things I would like to mention is that the combination of plasma exchange with monoclonal antibodies is sometimes actually harmful; you’re taking out what you gave with your exchange. I see that being done quite a bit. With an expensive agent such as eculizumab, there’s also evidence that the doses of eculizumab may be higher in the TA-TMA situation than what you use for other uses such as PNH [paroxysmal nocturnal hemoglobinuria]. Then you’re doing plasma exchange on top of that, you’re throwing everything but the kitchen sink at this problem. That may actually lead to just a wasted drug. Even with Rituxan [rituximab], the same issue applies.

Transcript edited for clarity.